Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
170 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes fainting, disorientation, vomiting and incontinence?

my mother s blood pressure medication was recently changed, she had an episode where her blood pressure became significanly low, this was just one episode, then today, she faints, and becomes disoriented, then begins vomiting, then she was incontinent as well, I am concerned because to me these are not symptoms of low blood pressure, but of a possible seizure or even increased ICP, Not sure what to do,
Sat, 7 Nov 2020
Report Abuse
Internal Medicine Specialist 's  Response
Hi,

The cause of your mother's symptoms can be a number of things. Certainly low pressure can cause fainting and disorientation. Whenever the blood pressure gets too low, our body responds by engaging the 'Flight or Fight' response, releasing significant amount of epinephrine. This can causes vomiting and incontinence. However, I do share your concern about potential other causes, namely seizures. There are various types of seizures that can present this way and it is difficult to ascertain if this is the ongoing issue to not.

She needs, for one thing, to have her blood pressure regimen loosened up somewhat. It is much safer to allow her blood pressure to run a little more of the higher side rather that push these medication doses higher and risk her falling and injuring herself. That is step one, namely speak to her physician and reduce the dosages of these medications if only temporarily. Next she needs evaluated for some sort of intracranial process, lab work, a CT scan of the head, and potentially an EEG to look specifically for seizures. A third consideration is to see if her heart is having periods of an irregular rhythm.

If her heart rhythm is not in what is called the "regular sinus rhythm" then these symptoms also could result. An EKG and Echocardiogram definitely need to be completed. I share your concern and it does sound like there is more to this story. Please press her physician for medication reductions on the blood pressure regimen and also request a neurological work-up or even a referral to a neurologist. I am not sure if this was helpful or not, but please keep an eye on your mother!

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. David Girardi, Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Hypotension


What causes fainting, disorientation, vomiting and incontinence?

Hi, The cause of your mother s symptoms can be a number of things. Certainly low pressure can cause fainting and disorientation. Whenever the blood pressure gets too low, our body responds by engaging the Flight or Fight response, releasing significant amount of epinephrine. This can causes vomiting and incontinence. However, I do share your concern about potential other causes, namely seizures. There are various types of seizures that can present this way and it is difficult to ascertain if this is the ongoing issue to not. She needs, for one thing, to have her blood pressure regimen loosened up somewhat. It is much safer to allow her blood pressure to run a little more of the higher side rather that push these medication doses higher and risk her falling and injuring herself. That is step one, namely speak to her physician and reduce the dosages of these medications if only temporarily. Next she needs evaluated for some sort of intracranial process, lab work, a CT scan of the head, and potentially an EEG to look specifically for seizures. A third consideration is to see if her heart is having periods of an irregular rhythm. If her heart rhythm is not in what is called the regular sinus rhythm then these symptoms also could result. An EKG and Echocardiogram definitely need to be completed. I share your concern and it does sound like there is more to this story. Please press her physician for medication reductions on the blood pressure regimen and also request a neurological work-up or even a referral to a neurologist. I am not sure if this was helpful or not, but please keep an eye on your mother! Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. David Girardi, Internal Medicine Specialist